Texas, 2001

Hail and Damaging Winds in Texas, May 17 to 18, 2001

May 17 to 18, 2001 · NWS LUB · 40 events in 12 counties and zones

32 hail, 8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$411,000
Crop damage
$1.9 million
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 12:00 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 17, 12:00 PM CST, 4 hours 33 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT THU MAY 17 2001

INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS
FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF).
ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS
EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH.
ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW
HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE
HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT
CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE
BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED
WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF
PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH.
CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS
QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING
SURFACE COLD AIR FAR SOUTH.

PRELIMINARY:
FRIONA/TULIA        58/80/57/85/53 42215
BROWNFIELD/LUBBOCK  61/85/61/90/57 22215
CHILDRESS           63/81/63/83/60 42215
ASPERMONT           65/85/65/90/63 2&2215

.LUB...NONE.

In the hours before

Special weather statement, May 17, 4:12 PM CST, 21 minutes before
TXZ021>043-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...

PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...
SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY...
CASTRO...TERRY...KENT...COTTLE...BRISCOE...DICKENS...YOAKUM AND
LAMB...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PEOPLE IN THESE COUNTIES SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDIT?IONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Lubbock radar (KLBB), 9 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

32 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Lubbock

When
May 17, 4:33 PM CST
Where
Lubbock County, Lubbock
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -101.850

An off-duty NWS meteorologist reported nickel size hail on the southwest side of town.

Hail, Lubbock

When
May 17, 5:11 PM CST
Where
Lubbock County, Shallowater
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.683, -101.983

Hail, Lubbock

When
May 17, 5:11 PM CST
Where
Lubbock County, 3 mi E of Shallowater
Measured
1 in hail
Crop damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.683, -101.933

Hail, Lubbock

When
May 17, 5:20 PM CST
Where
Lubbock County, 4 mi SW of New Deal
Measured
4.5 in hail
Property damage
$30,000
Crop damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
33.700, -101.883

Golfball to softball size hail was reported by a KCBD television weather broadcaster.

Hail, Lubbock

When
May 17, 5:25 PM CST
Where
Lubbock County, New Deal
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.733, -101.833

Baseball size hail was reported by an off-duty NWS meteorologist.

Hail, Lubbock

When
May 17, 5:28 PM CST
Where
Lubbock County, 4 mi NE of Woodrow
Measured
1.25 in hail
Crop damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
33.483, -101.767

Amateur radio storm spotters reported half dollar size hail.

Hail, Hale

When
May 17, 5:32 PM CST
Where
Hale County, Abernathy
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.833, -101.850

Law enforcement officials reported golfball size hail.

Hail, Hale

When
May 17, 5:36 PM CST
Where
Hale County, Abernathy
Measured
1 in hail
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.833, -101.850

Storm spotters reported quarter size hail.

Hail, Hale

When
May 17, 5:36 PM CST
Where
Hale County, 2 mi W of Abernathy
Measured
2 in hail
Crop damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
33.833, -101.883

Amateur radio storm spotters reported two inch diameter hail west of town.

Hail, Lubbock

When
May 17, 5:45 PM CST
Where
Lubbock County, 3 mi NW of Shallowater
Measured
1.25 in hail
Crop damage
$75,000
Reported by
STORM CHASER
Coordinates
33.717, -102.017

Hail, Lubbock

When
May 17, 5:45 PM CST
Where
Lubbock County, 4 mi NW of Slaton
Measured
1.25 in hail
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.467, -101.700

Hail, Hockley

When
May 17, 5:47 PM CST
Where
Hockley County, Sundown
Measured
0.88 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
33.450, -102.500

Hail, Hockley

When
May 17, 5:52 PM CST
Where
Hockley County, Sundown
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.450, -102.500

Golfball size hail was reported by the public.

Hail, Lubbock

When
May 17, 6:10 PM CST
Where
Lubbock County, 8 mi E of Lubbock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -101.717

Law enforcement officials reported dime size hail in Ransom Canyon.

Hail, Hockley

When
May 17, 6:14 PM CST
Where
Hockley County, 2 mi SW of Levelland
Measured
1.25 in hail
Crop damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
33.567, -102.383

Hail, Hockley

When
May 17, 6:15 PM CST
Where
Hockley County, Levelland
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -102.367

Law enforcement officials reported golfball size hail.

Hail, Hale

When
May 17, 6:20 PM CST
Where
Hale County, 5 mi SE of Hale Center
Measured
2 in hail
Crop damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
34.017, -101.767

Amateur radio storm spotters reported two inch diameter hail.

Hail, Hockley

When
May 17, 6:23 PM CST
Where
Hockley County, Levelland
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -102.367

Law enforcement officials reported golfball size hail.

Hail, Hockley

When
May 17, 6:40 PM CST
Where
Hockley County, Levelland
Measured
1.5 in hail
Crop damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
33.583, -102.367

Amateur radio storm spotters reported walnut size hail.

Hail, Hockley

When
May 17, 7:02 PM CST
Where
Hockley County, 3 mi N of Whitharral
Measured
1.75 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.783, -102.333

Amateur radio storm spotters reported golfball size hail.

Hail, Lamb

When
May 17, 7:07 PM CST
Where
Lamb County, 2 mi E of Littlefield
Measured
0.75 in hail
Crop damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.917, -102.283

An off-duty NWS meteorologist reported dime size hail.

Hail, Lamb

When
May 17, 7:08 PM CST
Where
Lamb County, 6 mi SW of Littlefield
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -102.383

Hail, Lamb

When
May 17, 7:09 PM CST
Where
Lamb County, 2 mi S of Littlefield
Measured
0.75 in hail
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.883, -102.317

Amateur radio storm spotters reported dime size hail.

Hail, Lamb

When
May 17, 7:13 PM CST
Where
Lamb County, Littlefield
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.917, -102.317

Amateur radio storm spotters reported golfball size hail.

Hail, Lamb

When
May 17, 7:15 PM CST
Where
Lamb County, 3 mi N of Littlefield
Measured
1.75 in hail
Crop damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.967, -102.317

An off-duty NWS meteorologist reported golfball size hail.

Hail, Lamb

When
May 17, 7:25 PM CST
Where
Lamb County, Littlefield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Hail, Bailey

When
May 17, 8:25 PM CST
Where
Bailey County, 10 mi W of Progress
Measured
0.88 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.283, -103.000

Nickel size hail was reported by the public in West Camp.

Thunderstorm Wind, Lubbock

When
May 17, 8:32 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.667, -101.817

The KLBB ASOS unit measured 63 mph wind gusts.

Hail, Parmer

When
May 17, 8:52 PM CST
Where
Parmer County, 8 mi W of Friona
Measured
1 in hail
Crop damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -102.867

Hail, Bailey

When
May 17, 9:00 PM CST
Where
Bailey County, Needmore
Measured
0.88 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.033, -102.733

Hail, Kent

When
May 17, 9:45 PM CST
Where
Kent County, 5 mi W of Girard
Measured
0.75 in hail
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -100.750

Hail, Kent

When
May 17, 10:05 PM CST
Where
Kent County, Girard
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -100.667

Hail, Childress

When
May 17, 10:17 PM CST to 10:25 PM CST
Where
Childress County, Kirkland
Measured
1 in hail
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.067

Thunderstorm Wind, Floyd

When
May 17, 11:25 PM CST
Where
Floyd County, Lockney
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
34.117, -101.433

Emergency management officials reported power lines and trees blown down by strong wind.

Thunderstorm Wind, Childress

When
May 17, 11:39 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -100.300

The KCDS ASOS unit measured 62 mph wind gusts.

Thunderstorm Wind, Childress

When
May 18, 12:02 AM CST
Where
Childress County, Childress
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Law enforcement officials estimated 60 mph wind in town.

Thunderstorm Wind, Hall

When
May 18, 12:05 AM CST
Where
Hall County, Lakeview
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.667, -100.700

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Motley

When
May 18, 12:10 AM CST
Where
Motley County, 3 mi E of Flomot
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.217, -100.933

Personnel at the Flomot Gin measured 60 mph wind gusts.

Thunderstorm Wind, Hall

When
May 18, 12:30 AM CST
Where
Hall County, Estelline
Reported by
GOVT OFFICIAL
Coordinates
34.550, -100.433

The County Judge reported five inch diameter tree limbs snapped in town.

Thunderstorm Wind, Cottle

When
May 18, 12:30 AM CST
Where
Cottle County, Cee Vee
Reported by
GENERAL PUBLIC
Coordinates
34.217, -100.450

Large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248072, 5247907, 5247908, 5247909, 5247912, 5247910, 5247913, 5247914, 5247915, 5247911, 5247985, 5247916, 5247918, 5247984, 5247917, 5247983, 5247988, 5247986, 5247987, 5247989, 5247992, 5247994, 5247990, 5247995, 5247993, 5247991, 5247996, 5248074, 5247997, 5247998, 5248073, 5247999, 5248000, 5248075, 5248076, 5248003, 5248001, 5248004, 5248002, 5248005.